Pennsylvania, 2007

Hail and Damaging Winds in Pennsylvania, August 8, 2007

August 8, 2007 · NWS PBZ · 6 events in 3 counties and zones

Scattered severe thunderstorms developed along a boundary across northern West Virginia, and western Pennsylvania.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Scattered severe thunderstorms developed along a boundary across northern West Virginia, and western Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 8, 9:40 AM EST, 3 hours 23 minutes earlier.

Area forecast discussion, Aug 8, 9:40 AM EST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1040 AM EDT WED AUG 8 2007

.SYNOPSIS...
A FRONTAL BOUNDARY WILL REMAIN ACROSS THE UPPER OHIO VALLEY
THROUGH FRIDAY WITH A WAVE MOVING ALONG THE FRONT THURSDAY
INTO THURSDAY NIGHT. HOT AND HUMID CONDITIONS WILL CONTINUE
UNTIL THE COLD FRONT PUSHES EAST OF THE REGION ON FRIDAY. COOLER
AND LESS HUMID CONDITIONS CAN BE EXPECTED FOR THE WEEKEND AS
HIGH PRESSURE BUILDS IN BEHIND THE COLD FRONT.

&&

.NEAR TERM /THROUGH TONIGHT/...
ISSUED A HEAT ADVISORY FROM THE PIT METRO SOUTH...AS TEMPS WILL
CLIMB INTO THE LOWER 90S...AND WITH DEWPOINTS IN THE LOWER
70S...HEAT INDICES WILL TOP OUT BETWEEN 98 AND 102. ANOTHER WEAK
WAVE IN WESTERLY FLOW ALOFT WILL CROSS THE AREA THIS
AFTN/EVENING...GENERATING ANOTHER ROUND OF ISOLATED/SCATTERED
SHOWERS AND THUNDERSTORMS. HOT/HUMID CONDITIONS WILL CONTINUE TO
PREVAIL...WITH HEAT INDEX VALUES BETWEEN 95 AND 100 DEGREES THIS
AFTERNOON.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
A VERY WARM AND MOIST AIR MASS WILL REMAIN SETTLED OVER THE
REGION. SOUTHERLY FLOW WILL KEEP THE AREA UNDER HAZY, HOT AND
HUMID CONDITIONS THROUGH THE PERIOD. AN UPPER LEVEL DISTURBANCE
WILL BRING INSTABILITY TO THE REGION THURSDAY INTO THURSDAY NIGHT
BRINGING A RISK FOR SHOWERS AND THUNDERSTORMS MAINLY IN THE
AFTERNOON AND NIGHT TIME HOURS.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
HIGH PRESSURE WILL MOVE INTO THE REGION BEHIND THE STRONG SYSTEM
MOVING THROUGH ON FRIDAY. THIS WILL PROVIDE LESS HUMID AND MORE
SEASONAL TEMPERATURES. THE POSSIBILITY OF RAIN WHILE WE ARE UNDER
THIS HIGH PRESSURE WILL BE VERY SMALL SO WILL NOT INCLUDE IN THE
FORECAST AT THIS TIME.

&&

.AVIATION /12Z WEDNESDAY THROUGH MONDAY/...

LOW END VFR/MVFR CONDITIONS WILL PREVAIL IN HAZE THROUGH
TODAY. AREAS OF IFR/LIFR ACROSS THE NORTHERN DISTRICTS WILL
LIFT BY MIDDAY. AREAS OF MVFR WILL PREVAIL IN/NEAR SHOWERS AND
THUNDERSTORMS THIS AFTN/EVE. FOR THURSDAY THROUGH EARLY
FRIDAY...THE FRONTAL BOUNDARY WILL MOVE BACK OVER THE AREA...WITH
A SFC LOW LOVING ALONG THE FRONT. SCATTERED TO NUMEROUS TSTMS
WILL DEVELOP BY THURSDAY AFTN...WITH A GREATER COVERAGE OF
MVFR/OCCASIONAL IFR CONDITIONS. VFR CONDITIONS WILL BUILD IN
FOR THE WEEKEND...AS THE FRONT FINALLY EXITS TO THE SOUTH.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...HEAT ADVISORY FOR OHZ039>041-048>050-057>059-068-069
     UNTIL 8 PM THIS EVENING.
PA...HEAT ADVISORY FOR PAZ020-021-029>032 UNTIL 8 PM THIS EVENING.
WV...HEAT ADVISORY FOR WVZ001>004-012-021-022 UNTIL 8 PM THIS
     EVENING.

&&
Hazardous weather outlook, Aug 8, 12:29 PM EST, 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
129 PM EDT WED AUG 8 2007

OHZ039>041-048>050-057>059-068-069-PAZ020-021-029>032-WVZ001>004-012-
021-022-091730-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-BEAVER-ALLEGHENY-WASHINGTON-
WESTMORELAND-GREENE-FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-
MARION-MONONGALIA-
129 PM EDT WED AUG 8 2007

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...SOUTHWEST
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

NATIONAL WEATHER SERVICE SAYS HOT AND HUMID CONDITIONS THIS
AFTERNOON AND EARLY EVENING WILL PRODUCE HEAT INDICES OF 100 TO
104.

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EARLY TONIGHT. THE PRIME THREAT IS DAMAGING WIND. THE
THUNDERSTORMS CAN ALSO PRODUCE HEAVY RAIN. LOCATIONS GETTING MORE
THAN 2 INCHES OF RAIN IN A COUPLE HOURS CAN EXPERIENCE FLOODING
ALONG SMALL STREAMS AND WHERE DRAINAGE IS POOR.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THURSDAY INTO
THURSDAY NIGHT. THE PRIMARY SEVERE THREAT WILL BE DAMAGING
THUNDERSTORM WINDS. THE THUNDERSTORMS CAN ALSO PRODUCE HEAVY RAIN.
LOCATIONS GETTING MORE THAN 2 INCHES OF RAIN IN A COUPLE HOURS CAN
EXPERIENCE FLOODING ALONG SMALL STREAMS AND WHERE DRAINAGE IS
POOR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT AND
AGAIN THURSDAY AFTERNOON AND THURSDAY NIGHT.

MDZ001-PAZ007>009-013>016-022-023-WVZ023-041-091730-
GARRETT-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-
ARMSTRONG-INDIANA-PRESTON-TUCKER-
129 PM EDT WED AUG 8 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...NORTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE NATIONAL WEATHER SERVICE SAYS THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS THIS AFTERNOON AND EARLY TONIGHT. THE PRIME THREAT
IS DAMAGING WIND. THE THUNDERSTORMS CAN ALSO PRODUCE HEAVY RAIN.
LOCATIONS GETTING MORE THAN 2 INCHES OF RAIN IN A COUPLE HOURS CAN
EXPERIENCE FLOODING ALONG SMALL STREAMS AND WHERE DRAINAGE IS
POOR.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THURSDAY INTO
THURSDAY NIGHT. THE PRIMARY SEVERE THREAT WILL BE DAMAGING
THUNDERSTORM WINDS. THE THUNDERSTORMS CAN ALSO PRODUCE HEAVY RAIN.
LOCATIONS GETTING MORE THAN 2 INCHES OF RAIN IN A COUPLE HOURS CAN
EXPERIENCE FLOODING ALONG SMALL STREAMS AND WHERE DRAINAGE IS
POOR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT AND
AGAIN THURSDAY AFTERNOON AND THURSDAY NIGHT.

In the hours before

Special weather statement, Aug 8, 12:11 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
111 PM EDT WED AUG 8 2007

PAZ031-032-081830-
GREENE-FAYETTE-
INCLUDING THE CITIES OF...WAYNESBURG...FAIRDALE...UNIONTOWN...
CONNELLSVILLE...OHIOPYLE
111 PM EDT WED AUG 8 2007

THROUGH 230 PM...SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE
SOUTHEAST AT 20 MPH ACROSS NORTHEAST GREENE COUNTY AND FAYETTE
COUNTY. THE STRONGEST STORM WILL AFFECT ANTRAM BY 120 PM AND
FAIRCHANCE BY 2 PM. THIS STORM IS CAPABLE OF PRODUCING WIND
GUSTS TO 45 MPH AND RAINFALL OF OVER ONE INCH.

The radar

The Pittsburgh radar (KPBZ), 72 km away, was scanning. The volume nearest the first event began at 18:02 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Fayette

When
August 8, 1:03 PM EST
Where
Fayette County, 0.87 mi SE of Everson
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.090, -79.590

A trained spotter reported penny sized hail south of Scottdale.

Thunderstorm Wind, Fayette

When
August 8, 1:03 PM EST
Where
Fayette County, Dearth
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
39.930, -79.820

A county official reported trees down in the Upper Middletown and New Salem areas.

Thunderstorm Wind, Greene

When
August 8, 2:30 PM EST
Where
Greene County, Crucible
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
39.950, -79.980

Emergency management reported trees and power lines down in Crucible.

Thunderstorm Wind, Greene

When
August 8, 2:30 PM EST
Where
Greene County, Jefferson
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
39.930, -80.070

Emergency management reported trees and power lines down in Jefferson.

Thunderstorm Wind, Allegheny

When
August 8, 5:00 PM EST
Where
Allegheny County, 0.53 mi E of Ingram
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.430, -80.070

Emergency management reported trees down in Crafton.

Thunderstorm Wind, Allegheny

When
August 8, 5:00 PM EST
Where
Allegheny County, 0.87 mi SE of Coraopolis
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
40.510, -80.160

The public reported trees down in Coraopolis.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2007Every state in 2007This day in weather historyWarnings in Pennsylvania, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 48996, 48997, 48998, 48999, 49000, 49001.